Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 169, NWS Raleigh, NC

August 5, 2003Forsyth County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 5, 2003, 4:31 PM EDT for Forsyth County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 4:31 PM EDT (20:31 UTC)
Expired
Aug 5, 2003, 5:15 PM EDT
In force
44 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WUUS52 KRAH 052031
SVRRAH
NCC067-052115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
431 PM EDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FORSYTH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DONNAHA...OR ABOUT 15 MILES NORTHWEST OF
  WINSTON-SALEM...MOVING EAST AT 20 MPH. QUARTER SIZED HAIL AND WINDS
  IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  RURAL HALL
  STANLEYVILLE
  WALKERTOWN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT 
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA. 

LAT...LON 3639 8048 3622 8055 3608 8013 3629 8004

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:59 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 5, 1:59 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
159 PM EDT TUE AUG 5 2003

CONVECTIVE ENERGY IS IN AMPLE SUPPLY THIS AFTERNOON AND EVENING WITH
UPPER TROUGH AND ASSOCIATED JET DYNAMICS ENHANCING THE CONVECTIVE
PROCESS.  A LIMITING FACTOR TO RAINFALL COVERAGE MAY BE THE SUPPLY
OF MOISTURE IN PREDOMINANTLY WESTERLY FLOW IN THE LOWER LEVELS.

IN ADDITION TO AFTERNOON AIRMASS CONVECTION...MODELS SHOW A COLD
FRONT ALOFT TYPE FEATURE IN THE MIDLEVEL THETA-E/ WET BULB ZERO
FIELDS SUGGESTING A CONVECTIVE BAND MOVING NW-SE ACROSS THE AREA
00-06Z TONIGHT. DRIER ENVIRONMENTAL CONDITIONS SHOULD MEAN A MORE
WIDELY SCATTERED PATTERN AND POPS OF 40-50 PERCENT SHOULD SUFFICE
THROUGH EARLY TONIGHT.  CURRENT MIN TEMPERATURES ARE IN LINE WITH
LATEST GUIDANCE.

WED...PERHAPS THE DRIEST DAY IN RAINFALL COVERAGE THIS WEEK.  DRY
AIR IN THE COLUMN SHOULD LIMIT RAINFALL.  HOWEVER...CONTINUED
INSTABILITY WITH THE UPPER LEVEL TROUGH SHOULD PROMPT AFTERNOON
TSTMS WITH A 40 PERCENT POP IN THE COASTAL PLAIN DROPPING BACK TO A
20 PERCENT CHANCE IN THE WEST.   GUIDANCE HIGHS SUPPORT CURRENT MID
TO UPPER 80S.

WED NIGHT INTO THU...MOISTURE INCREASES FROM THE SOUTH AHEAD OF A
TROUGH FROM THE WEST.  A RETRENCHMENT OF THE HIGH AMPLITUDE TROUGH
ALOFT OVER THE APPALACHIANS...SHORT WAVES MOVING THROUGH THE
FLOW...AND ASSOCIATED INSTABILITY SHOULD KEEP A THREAT OF SHOWERS
AND POSSIBLE THUNDER OVER THE REGION WED NIGHT AND MORE SO WITH
HEATING ON THU.  LITTLE CHANGE FROM GUIDANCE LOWS AND HIGHS ARE
EXPECTED. -RFG

THU NIGHT THROUGH TUE: LATEST ETA/GFS AGREE ON VORT MAX ROUNDING
TROUGH BASE THU NIGHT WITH ENHANCED UPPER DIVERGENCE AND ATTENDANT
SURFACE LOW TRACKING OVER THE WRN RAH CWA LATE THU NIGHT OR FRI.
CONTINUE HIGH CHANCE POPS DURING THIS PERIOD. NCEP ENSEMBLE/ECMWF/
UKMET SHOW THE FRONT HOLDING OVER WRN CWA THROUGH THE WEEKEND WITH
LOWS TRACKING NORTH ALONG IT. CONTINUE CHANCE POPS--HIGHER EAST--
MAINLY LATE AFTERNOON THROUGH EVENING. ECMWF/00Z OP GFS IMPLY AN
SOUTHEASTWARD NUDGE OF THE FRONT MON/TUE AS TROUGH TILTS MORE
POSITIVELY & FLOW ALOFT GOES A BIT MORE ANTICYCLONIC... BUT NOT
CONFIDENT ENOUGH YET TO REDUCE POPS SIGNIFICANTLY. CURRENT
MAXES/MINS LOOK FINE. -GIH

.RAH...SVR TSTM WATCH 840 NWRN HALF CWA.

GIH/RFG
Hazardous weather outlook, Aug 5, 5:50 AM EDT, 10 hours 41 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
550 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS THE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT
ACROSS CENTRAL NORTH CAROLINA. THE MAIN THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT
ISSUED AT 445 AM EDT FOR MORE INFORMATION.

OTHERWISE...LOCALLY HEAVY RAINFALL IS LIKELY AGAIN TODAY. ISOLATED
AMOUNTS BETWEEN THREE AND FIVE MAY OCCUR IN LESS THAN TWO HOURS.
THIS TYPE OF RAIN WILL QUICKLY FILL POOR DRAINAGE AREAS AND CAUSE
EXTENSIVE PONDING OF WATER ON THE ROADWAYS.

.DAYS TWO THROUGH SEVEN...

A THREAT FOR THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Aug 5, 11:05 AM EDT, 5 hours 26 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-060000-

SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
1105 AM EDT TUE AUG 5 2003

...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON UNTIL LATE TONIGHT
ACROSS CENTRAL NORTH CAROLINA...

.SKYWARN SPOTTERS...
ACTIVATION OF THE TRIAD...CENTRAL NORTH CAROLINA...AND SANDHILLS
SPOTTER NETWORKS MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
SPOTTERS ARE ENCOURAGED TO REPORT THREATENING AND SEVERE WEATHER OF
ANY KIND TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
AN UNSEASONABLY DEEP UPPER LEVEL LOW PRESSURE TROUGH WILL COUPLE
WITH WARM HUMID AIR TO GENERATE STRONG AND POSSIBLY SEVERE
THUNDERSTORMS THIS AFTERNOON. IN ADDITION TO SCATTERED STORMS AT THE
TIME OF MAXIMUM HEATING THIS AFTERNOON...AN UPPER LEVEL COLD FRONT
WILL LIKELY CAUSE ANOTHER BAND OF THUNDERSTORMS LATER TONIGHT.

.HAZARDOUS WEATHER DETAILS...
BECAUSE OF COLDER DRIER AIR WITH STRONGER WINDS ALOFT...THE TWO MAIN
THREATS WILL BE DAMAGING STRAIGHT LINE WINDS TO 65 MPH AND HAIL TO
NEAR GOLF BALL SIZE. FREQUENT INTENSE CLOUD TO GROUND LIGHTNING CAN
ALSO BE EXPECTED.  SCATTERED THUNDERSTORMS CAN BE EXPECTED TO START
OVER CENTRAL NORTH CAROLINA AROUND 2 OR 3 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RFG

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:20 PM EDTFlash Flood WarningRAHGuilford3 hr
Aug 4, 8:37 PM EDTFlash Flood WarningRAHRandolph, Stanly3 hr
Aug 4, 9:15 PM EDTFlash Flood WarningRAHMontgomery3 hr
Aug 4, 10:03 PM EDTFlash Flood WarningRAHAlamance, Randolph2 hr
Aug 4, 10:27 PM EDTFlash Flood WarningRAHChatham3 hr
Aug 4, 11:12 PM EDTFlash Flood WarningRAHGuilford2 hr
Aug 5, 12:55 AM EDTFlash Flood WarningRAHRichmond, Scotland3 hr
Aug 5, 5:48 PM EDTSevere Thunderstorm WarningRAHRichmond57 min
Aug 5, 5:52 PM EDTSevere Thunderstorm WarningRAHMontgomery53 min
Aug 5, 6:21 PM EDTTornado WarningRAHMontgomery39 min
Aug 5, 6:43 PM EDTSevere Thunderstorm WarningRAHMoore62 min
Aug 5, 6:45 PM EDTSevere Thunderstorm WarningRAHGuilford30 min
Aug 5, 6:47 PM EDTFlash Flood WarningRAHMontgomery118 min
Aug 5, 7:02 PM EDTSevere Thunderstorm WarningRAHDavidson43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.